Nebraska, 2020

Winter Weather in Nebraska, March 19 to 20, 2020

March 19 to 20, 2020 · NWS FSD · 2 events in 2 counties and zones

Low pressure intensified moving from southeast Colorado on the morning of March 19, into the Great Lakes early on March 20. A strong band of mid-level frontogenesis progressed slowly eastward across the area during the afternoon and evening hours.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Low pressure intensified moving from southeast Colorado on the morning of March 19, into the Great Lakes early on March 20. A strong band of mid-level frontogenesis progressed slowly eastward across the area during the afternoon and evening hours. The system was initially quite warm, resulting in a swath of moderate to heavy rainfall from northeast Nebraska into northwest Iowa. As the system strengthened on the 19th, much colder air was dragged into the frontal band, and precipitation turned quickly from rain to snow from northwest to southeast, and was accompanied by winds gusting 40 to 55 mph. Snowfall was generally from 1 to 5 inches near and south of Interstate 90, with heaviest bands near the Missouri River and again from the Sioux Falls area eastward along Interstate 90.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 19, 4:54 PM CST, 6 minutes earlier.

Area forecast discussion, Mar 19, 4:54 PM CST, 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
554 PM CDT Thu Mar 19 2020

.SHORT TERM...(This Evening through Friday)
Issued at 329 PM CDT Thu Mar 19 2020

Widespread wintry precipitation is expected to continue through late
night as a large upper-low continues to spin over the central
Plains. Thermal soundings and observations continue to show warm
temperatures persisting this afternoon. In fact, surface
observations and public reports have showed mostly rain showers
along and east of a line from Yankton to Sioux Falls to Marshall. A
changeover to snow has started in some locations west of this line
as a cold front begins to slide through from the northwest. A
rain/snow mix and eventually change over to snow is expected to
reach the Yankton-Sioux Falls-Pipestone area by 4pm-6pm, continuing
through northwest Iowa through the evening hours.

Tonight...Surface front continues to slide east into central MN and
IA, while the aforementioned upper-level low passes southeast of our
region. As these systems moves through, precipitation will begin to
taper off from northwest to southeast through around 1am Saturday.
Additional rainfall amounts from 0.25 to 0.50 inches are possible.
Snowfall accumulations up to 2 inches will be possible. Higher snow
amounts possible across far southeast South Dakota into portions of
northwest Iowa and northeast Nebraska where some frontogenesis
enhancement at mid-level looks possible.

A tight pressure gradient along and behind the frontal boundary will
lead to gusty northwest conditions. Expect gusts from 35 to 45 mph
this afternoon and evening, slowly diminishing to 20-25 mph
overnight. This will result in patchy blowing snow and reduced
visibility at times with falling snow.

In the wake of these showers, gradual clearing and colder air
filters in as a high pressure system moves over the region on
Friday. Overnight lows will only reach the lower teens, with below
zero wind chills through the morning hours. Dry and mostly sunny
skies will dominate the area with highs mainly in the 20s.

.LONG TERM...(Friday Night through Thursday)
Issued at 329 PM CDT Thu Mar 19 2020

Canadian high pressure system will continue to dominate the region
towards the weekend. An upper-level trough slides southeast out from
Saskatchewan into ND/MN border on Saturday night. Could see a few
snow showers north of Highway 14 into southwest Minnesota, but with
limited moisture at low levels, these showers will have a hard time
to reach the ground. As a result, scattered flurries can be
expected. Another weak shortwave passes through the region on Sunday
night. Again, forcing and moisture are limited; therefore, only
small precipitation chances expected.

Better precipitation chances arrive late Monday night into
Tuesday as a shortwave moves through. Models are in better
agreement with this wave in terms of timing; however, uncertainty
still remains on strength/impacts in our region. As of now,
rain/snow chances look possible, mainly east of I-29.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 552 PM CDT Thu Mar 19 2020

A band of rain and snow will continue to bring IFR and low end
MVFR conditions to the area into the evening. Much of these lower
conditions will gradually improve from northwest to southeast from
this evening into the early overnight hours. Little to no
additional snow is expected at KHON, moderate snow is expected
at KFSD through about 2-3z and KSUX will switch to snow right
around taf issuance and continue through about 5z. Strong north
winds with gusts of 35 to 45 mph is expected into tomorrow
morning.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until 1 AM CDT Friday for SDZ040-050-
     053>056-058>070.

     Winter Weather Advisory until 1 AM CDT Friday for SDZ071.

     Wind Advisory until 10 PM CDT this evening for SDZ038-039-052-
     057.

MN...Winter Weather Advisory until 1 AM CDT Friday for MNZ071-072-080-
     081-089-090-097-098.

IA...Winter Weather Advisory until 1 AM CDT Friday for IAZ001>003-
     012>014-020>022-031-032.

NE...Winter Weather Advisory until 1 AM CDT Friday for NEZ013-014.

&&

SHORT TERM...05
LONG TERM...05
AVIATION...08
Hazardous weather outlook, Mar 19, 3:11 PM CST, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
411 PM CDT Thu Mar 19 2020

MNZ071-072-SDZ038>040-052>059-202115-
Lincoln-Lyon-Beadle-Kingsbury-Brookings-Jerauld-Sanborn-Miner-
Lake-Moody-Brule-Aurora-Davison-
411 PM CDT Thu Mar 19 2020

This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota, and southeast South Dakota.

.DAY ONE...Tonight

Snow will end quickly late this afternoon and early this evening.
A trace to an inch of snow will be possible during this time. Once
the snow ends strong northerly winds will drop wind chill values
to 5 below to 10 below zero.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ020>022-031-032-NEZ013-014-SDZ050-063>065-068>071-202115-
Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-Gregory-
Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton-Clay-Union-
411 PM CDT Thu Mar 19 2020

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, south central South
Dakota, and southeast South Dakota.

.DAY ONE...Tonight

Rain will change to snow late this afternoon and early this
evening with north winds gusting to 40 mph at times. One to three
inches of snow will be possible with the higher amounts in far
south central and southeast South Dakota. Cold northerly winds
will allow wind chills to drop to around zero overnight into
Friday morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-MNZ080-081-089-090-097-098-SDZ060>062-066-067-
202115-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Hanson-McCook-Minnehaha-Turner-
Lincoln-
411 PM CDT Thu Mar 19 2020

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, and southeast South Dakota.

.DAY ONE...Tonight

For areas still raining a quick change to snow is expected late
this afternoon. One to two inches will be possible before coming
to an end around 9 or 10 pm. Cold northerly winds will allow the
wind chill to drop to around 5 below zero late tonight into Friday
morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Dixon

When
March 19, 5:00 PM CST to March 20, 1:00 AM CST
Where
Dixon forecast zone
Reported by
COOP Observer
Coordinates
42.493, -96.868 (the zone’s center; the record gives no point)

Rain changed quickly to snowfall by early evening on March 19, with visibility to one-half mile at times between 1700-2100CST. The intense snowfall rate made travel hazardous during the evening as winds increased to a peak of 41 mph at Yankton and 38 mph at Wayne. Snowfall totaled 5.4 inches at Concord.

Winter Weather, Dakota

When
March 19, 6:00 PM CST to March 20, 1:00 AM CST
Where
Dakota forecast zone
Reported by
COOP Observer
Coordinates
42.391, -96.564 (the zone’s center; the record gives no point)

Rain changed quickly to snowfall by early evening on March 19, with visibility to one-half mile at times between 1800-2100CST. The intense snowfall rate made travel hazardous during the evening as winds increased to a peak of 45 mph at Sioux City. Snowfall totaled 5.0 inches at Emerson.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 877083, 877082.